Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 24, 2002, 2:35 PM CST for Walthall County, Mississippi. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2002, 2:35 PM CST (20:35 UTC)
- Expired
- Jan 24, 2002, 2:50 PM CST
- In force
- 15 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Walthall County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 242035 SVRNEW MSC147-242045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 230 PM CST THU JAN 24 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALTHALL COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 250 PM CST * AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM BETWEEN TYLERTOWN AND SALEM...MOVING RAPIDLY NORTHEAST AT 55 MPH. IF YOU ARE LOCATED IN SALEM AND DARBUN YOU SHOULD EXPECT WINDS IN EXCESS OF 55 MPH AND TORRENTIAL RAINFALL BETWEEN 235 AND 250 PM. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3116 9025 3104 9013 3121 9002 3137 9010
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 2:00 PM CST, 35 minutes earlier.
Area forecast discussion, Jan 24, 2:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 200 PM CST THU JAN 24 2002 CURRENT FORECAST THINKING SEEMS TO BE DOING WELL. COLD FRONT LOOKS TO BE ANGLED ACROSS CENTRAL LOUISIANA STRETCHING TOWARD CENTRAL MISSISSIPPI AS IT CONTINUES ITS SLOW SOUTHWARD PROGRESSION. STILL EXPECTING THIS BOUNDARY TO MOVE INTO THE NORTHWESTERN HALF OF THE FORECAST AREA LATE THIS EVENING AND THEN CONTINUE ITS TREK EASTWARD ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI OVERNIGHT CLEARING THE MISSISSIPPI COAST AROUND DAYBREAK. CURRENT AVN/ETA CLOSE WITH THEIR FRONTAL PROGRESSION WITH THE AVN SLIGHTLY FASTER. MAIN DIFFERENCE BETWEEN THE TWO IS THE EASTWARD MOVEMENT OF THE TROF AXIS BEHIND THE FRONT WITH THE ETA PUSHING IT A LITTLE MORE SOUTHWARD. BY DOING THIS...THE ETA PUTS MORE ELEVATED PRECIPITATION ACROSS THE FORECAST AREA FRIDAY MORNING. HOWEVER...WITH THE POSITION OF THE JET PATTERN STEERING NORTH AROUND JACKSON...PREFER THE AVN SOLUTION WITH CLEARING THE RAIN ACROSS THE NORTHERN ZONES TONIGHT AND ENDING EARLY FRIDAY SOUTH AND EAST ZONES. REGARDING THE THUNDERSTORM THREAT ASSOCIATED WITH THE PASSING FRONT...GENERALLY FEEL THE CURRENT HWO AND PREVIOUS AFDS HAVE HANDLED THIS WELL AND WILL DEFER TO THEIR DISCUSSIONS. AS A RESULT...WILL CONTINUE THE WORDING OF LOCALLY HEAVY RAIN TONIGHT AS THE FRONT PUSHES ACROSS THE FORECAST AREA. LOOKS LIKE A NICE WEEKEND IS IN STORE FOR THE AREA AS HIGH PRESSURE EXPANDS ACROSS THE LOWER MISSISSIPPI VALLEY. AS THE HIGH SHIFTS EASTWARD LATE SUNDAY INTO MONDAY...SOME MOISTURE RETURN IS PROGGED WHICH MAY BRING THE FORECAST AREA BACK INTO A FOG PATTERN. STARTING TUESDAY...THE MRF IS STILL ADVERTISING THE NEXT FRONT TO APPROACH THE LOWER SOUTHEAST AND ACTUALLY STALL ALONG THE GULF COAST ON THURSDAY. WILL NOT BE TOO SPECIFIC WITH THIS AND BASICALLY COMBINE THE LAST THREE DAYS WITH A CHANCE OF RAIN GIVEN THE UNCERTAIN NATURE THESE NWP MODELS TREND TOWARD LATTER PERIODS. PRELIM NUMBERS TO PONDER... MCB 047/057/037/064 9000 BTR 050/057/039/065 8000 MSY 057/062/045/065 7200 GPT 057/062/043/064 7200 .NEW...SMALL CRAFT ADVISORY FROM KPQL TO ATCHAFALAYA RVR OUT 60 NM AND INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS LA...NONE. MS...NONE. 09
In the hours before
Special weather statement, Jan 24, 11:00 AM CST, 3 hours 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CST THU JAN 24 2002 .SYNOPSIS... STRONG SOUTHERLY FLOW WILL CONTINUE TO USER IN WARM TROPICAL AIR INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AHEAD OF AN ADVANCING COLD FRONT CURRENTLY LOCATED ACROSS NORTHWEST LOUISIANA STRETCHING INTO NORTH MISSISSIPPI. THE FRONT IS EXPECTED TO MOVE INTO THE INTERIOR SECTIONS OF SOUTHEAST LOUISIANA LATER THIS AFTERNOON AND PUSH EASTWARD THIS EVENING AND OVERNIGHT CLEARING THE MISSISSIPPI COASTAL AREA AROUND DAYBREAK FRIDAY. .THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE ADVANCING FRONTAL BOUNDARY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. A FEW OF THESE THUNDERSTORMS COULD REACH SEVERE THRESHOLDS WITH THE POTENTIAL FOR DAMAGING WIND GUSTS IN EXCESS OF 55 MPH. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. ALSO...SOME TRAINING OF THUNDERSTORM CELLS IS POSSIBLE AS THE FRONT PROGRESSES EASTWARD. SOME LOCATIONS MAY RECEIVE UP 2 INCHES OF RAIN THROUGH TONIGHT WHICH MAY PRODUCE LOCALIZED FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS DURING THE LATE AFTERNOON AND EVENING HOURS. .MARINE HAZARDS... IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS IN EFFECT. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL SHIFT TO THE NORTHWEST AS THE BOUNDARY MOVES ACROSS LAKE PONTCHARTRAIN LATER TONIGHT AND SUBSEQUENTLY THROUGH THE GULF COASTAL WATERS SOMETIME FRIDAY MORNING. ACTIONS...ACTIVATION OF THE STORM SPOTTER NETWORK IS NOT ANTICIPATED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT AGENCIES SHOULD REMAIN ALERT FOR POTENTIALLY DETERIORATING WEATHER CONDITIONS AND STAFF ACCORDINGLY SHOULD CONDITIONS WARRANT. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.